Alabama, 2017Damaging Winds in Alabama, December 23, 2017
December 23, 2017 · NWS HUN · 4 events in 2 counties and zones
A fast-moving line of showers and thunderstorms pushed through north Alabama from west to east during the early morning hours of the 23rd. Damaging winds snapped a power pole.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving line of showers and thunderstorms pushed through north Alabama from west to east during the early morning hours of the 23rd. Damaging winds snapped a power pole. There were also reports of trees knocked down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 23, 5:34 AM CST, 12 minutes earlier.
Area forecast discussion, Dec 23, 5:34 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
534 AM CST Sat Dec 23 2017
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 257 AM CST Sat Dec 23 2017
Latest water vapor imagery shows an upper level shortwave moving
into the Mississippi Valley, helping to push a surface cold front
eastward. This front currently stretches from its parent low over
the eastern Great Lakes, southwestward through the Midsouth region
and into southeast Louisiana and was moving fairly quickly to the
east. The 02 am surface analysis shows another area of low pressure
that has developed along the southern extent of the cold front over
western Tennessee. This has increased the pressure gradient across
the TN Valley, with southerly surface winds gusting as high as 30 mph
in some locations. The strong southerly flow has advected much
warmer and more moist air across the region, with temperatures in the
upper 60s to lower 70s and dewpoints in the lower 60s. Area radars
show an area of showers, with isolated thunderstorms, on the doorstep
of northwest Alabama just ahead of the cold front. This activity
will push into northwest Alabama within the next hour and then
quickly translate eastward through the morning. Short term guidance
seems to be handling the current conditions fairly well and are in
fair agreement that the rain will move east of I-65 by 15Z and then
out of northeast Alabama by the early afternoon hours, with the cold
front trailing just behind the precip.
There still appears to be a small window for isolated storms to
become strong to severe. At this point, most of the convection
associated with the front remains south of the I-20 corridor in
Mississippi, however a few lightning strikes have been observed
further north. The main limiting factor at this point is an
inversion around the 700 mb layer, keeping the instability fairly
minimal. With that said, the dynamics associated with this system
are fairly impressive as the low level jet moves over the TN Valley.
This jet was producing speeds up to 60 kts around 925 mb and with
southerly flow at the surface and southwest flow just above the
surface, low level wind shear was approaching 35 kts and deep layer
shear around 80 kts. Given these numbers, it won't take much for any
storm to exhibit supercellular structures, but again this will be
dependent on if the area will realize any surface based instability.
At this point, hires forecast soundings show the inversion eroding
as the shortwave continues to move eastward, but the question
remains if this will be ahead of the cold front. As already stated,
there will be a very narrow window just ahead of the front for these
parameters to come in line and become favorable for an isolated
severe thunderstorm. Of course a brief tornado is certainly
possible, but the higher threat will be isolated damaging wind gusts.
Based on the latest guidance, the highest chance for this to
occur will be just before sunrise across the NW and ending in the SE
by 18Z.
The cold front will quickly push east of the area by early
afternoon, ending the precip across the area. Cold air advection
behind the front will be very efficient, with temperatures dropping
rapidly into the upper 40s to lower 50s by the afternoon.
.SHORT TERM...(Tonight through Monday)
Issued at 257 AM CST Sat Dec 23 2017
Clouds will linger across the area through the overnight hours,
tempering the cooling just a bit. Even still, the CAA will continue
and temperatures will fall into the mid to upper 30s. Christmas Eve
will be fairly chilly, especially compared to the previous few days,
with clouds persisting through the day. A broad upper trough will
swing through the region, and there might be just enough moisture
left for isolated light showers to develop across the northeast
portion of the forecast area Sunday afternoon. With temps remaining
above freezing, only looking at the potential for liquid precip. A
reinforcing cold front will then sweep through the area Sunday night
and the dry air will overcome any lift and limit the chance for
frozen precip. However, even colder conditions are forecast for
Christmas Eve night and Christmas day as cold air advection
increases behind the aforementioned cold front. Overnight lows will
drop into the mid 20s and highs will only warm into the lower 40s.
.LONG TERM...(Monday night through Friday)
Issued at 257 AM CST Sat Dec 23 2017
Uncertainty increases in the long term as forecast models diverge on
their solutions. Near zonal flow will be in place to start the
period, with easterly surface winds filtering in slightly more moist
air. A cold start to the morning will give way to seasonable
afternoon highs, with temperatures warming into the upper 40s. A
weak shortwave will develop along the central Gulf of Mexico late on
Tuesday and then begin to move northeastward as weak ridging across
the eastern Caribbean builds northward. The GFS is a bit more
progressive with this system, bringing precip into the area as early
as Wednesday afternoon and continuing through Saturday. Meanwhile,
the ECMWF keeps most of the precip to our south until Thursday
night. Along with a wetter pattern, the GFS is also slightly warmer,
with above freezing temperatures through Thursday night. It then
cools the vertical column as winds become northerly and filter in
colder air. Of course, the ECMWF is colder, but also dry for the
most part. Given the uncertainties with the long term, have kept to
blended guidance. This does mean that there are a few periods with
rain transitioning to snow, but no accumulations are expected at
this point. Again, we're talking days 5 through 7. High temperatures
through the period will generally remain in the 40s, with overnight
lows in the 30s through Friday and then dropping into the upper 20s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 534 AM CST Sat Dec 23 2017
A line of showers, with embedded thunderstorms, will move through the
region this morning. This line will reach the KMSL terminal by 6 am
and then KHSV by 8 am. This line will produce brief instances of
heavy rainfall and wind gusts up to 40 kts. This line will clear the
terminals by 10 am. Meanwhile, a cold front will pass through the
terminals just behind the line with winds becoming northwesterly.
These winds will continue to gust up to 25 kts through the remainder
of the morning. Low clouds will persist through the period, with IFR
cigs expected by 15Z just behind the front. These clouds will lift to
around 2000 feet by 18Z and persist through evening hours and then
lower to around 900 feet after 08Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...73
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 23, 3:32 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
332 AM CST Sat Dec 23 2017
ALZ001>010-016-TNZ076-096-097-241130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
332 AM CST Sat Dec 23 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Showers and embedded thunderstorms will continue to track eastward
this morning along a cold front. A few strong to severe storms will
be possible, with the primary threats coming from damaging wind gusts
up to 60 mph and brief tornadoes. Locally heavy rainfall may also
result in minor flooding of creeks, streams and other low lying
areas. The threat for storms will end for the northwest half of the
outlook area by 9 AM and for the remainder of the region by Noon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
The probability for widespread hazardous weather is low.
A developing storm system along the Gulf coast will bring a low
chance of snow to the region on Thursday night and Friday.
.SPOTTER CALL TO ACTION STATEMENT...
Limited activation of storm spotters and emergency management
personnel is possible through Noon today.
70/DD
Thunderstorm Wind, Colbert
- When
- December 23, 5:46 AM CST
- Where
- Colbert County, 1.49 mi NNE of Ford City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -87.510
A power pole was snapped and lines knocked down on Baker Road.
Thunderstorm Wind, Lauderdale
- When
- December 23, 6:01 AM CST
- Where
- Lauderdale County, 1.7 mi E of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -88.040
A few trees were knocked down on CR 14 east of Waterloo. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- December 23, 6:36 AM CST
- Where
- Lauderdale County, 1.38 mi N of St Florian
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.890, -87.620
A tree was knocked down partially blocking the intersection of CR 61 and CR 335. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- December 23, 7:00 AM CST
- Where
- Lauderdale County, 1.49 mi SSE of Lexington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -87.360
A tree was knocked down causing partial blockage of the road near CR 88 at CR 51. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, December 23, 20171 death · 1 event
- Winter Weather in Nebraska, December 23 to 24, 201723 events
- High Surf in Hawaii, December 23 to 25, 201712 events
- Extreme Cold and Lake-Effect Snow in Michigan, December 23 to 27, 201710 events
- Flash Flooding and Flooding in Tennessee, December 23, 20179 events
- Winter Storm in Nebraska, December 23, 20175 events
- Winter Weather in Ohio, December 23, 20174 events
- Winter Storm and Winter Weather in Colorado, December 23, 20173 events
- Flooding in Kentucky, December 23, 20173 events
- Winter Weather in Rhode Island, December 23, 20172 events
- Winter Weather in Connecticut, December 23, 20172 events
- Heavy Snow in Maine, December 23, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726675, 726676, 726677, 726678.